Texas, 2020

Flash Flooding in Texas, June 1, 2020

June 1, 2020 · NWS CRP · 11 events in 3 counties and zones

An upper low over northern Coahuila interacted with deep moisture over the Coastal Bend to produce showers and thunderstorms across the Coastal Bend during the morning of the 1st. Thunderstorms produced locally heavy rainfall that caused flooding of roads across Nueces, San Patricio, and Aransas Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper low over northern Coahuila interacted with deep moisture over the Coastal Bend to produce showers and thunderstorms across the Coastal Bend during the morning of the 1st. Thunderstorms produced locally heavy rainfall that caused flooding of roads across Nueces, San Patricio, and Aransas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 1, 5:23 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 5:23 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
623 AM CDT Mon Jun 1 2020

.DISCUSSION...

Updated for 12Z Aviation discussion.

&&

.AVIATION...

Convection has begun to increase this morning. CRP, ALI, and COT
are are expected to have predominately MVFR ceilings and IFR
expected as showers and storms move inland and across the terminal
sites. LRD and VCT still remain VFR,though conditions will
deteriorate to MVFR through the morning and IFR with any storms.
Timing of MVFR to IFR transitions will be challenging, so have
introduced TEMPO groups for time periods when storms are expected.
Rain and thunderstorms will continue through the evening tonight,
before beginning to wane by the end of the forecast period.

&&

.PREV DISCUSSION... /Issued 355 AM CDT Mon Jun 1 2020/

SHORT TERM (Today through Tuesday)...

Convection is expected to redevelop this morning along a coastal
trough in place along the coast. Models indicate this may move a
bit more inland today, which will increase the chances for heavier
precipitation over the Coastal Bend. Convection will move inland
through the day, increasing chances for showers and thunderstorms
across the Brush Country. Localized flash flooding may be possible
today in some of the heavier showers, but widespread flash
flooding continues to be unlikely. Convection will begin to
decrease tonight and into Tuesday.

Temperatures today will be several degrees below normal with
rainfall and thick cloud cover expected, with highs in the low to
mid 80s. Tuesday will see slightly warmer temperatures, with highs
in the mid to upper 90s as rain chances diminish and clouds begin
to clear.

LONG TERM (Tuesday Night through Monday)...

The upper level low that has been influencing the region will slide
east as the upper level ridge builds in. Meanwhile, onshore flow in
the lower levels will continue to usher moisture inland. Models have
backed off from keeping PWATs around 2" through the week and are now
generally around 1" which is still above average for early June.
Kept POPs higher on Wednesday as the subtropical jet will linger
around and provide sufficient lift for additional showers and
storms. With relatively high moisture but no significant forcing to
close out the work week, would expect any convection to be mainly
diurnally/sea breeze driven. Temperatures will warm up throughout
the week with highs in the upper 80s along the immediate coast to
the upper 90s out west. Lows will be seasonal with temps dropping in
the low to mid 70s across the Brush Country to around 80 along the
coast.

The forecast heading into the weekend remains uncertain. The
National Hurricane Center continues to monitor the remnants of
Tropical Storm Amanda which are currently located near the Guatemala-
Yucatan border. The system is forecast to move into the Bay of
Campeche over the next several days. The NHC currently has a 70%
chance of formation over the next 5 days as the system may redevelop
in a favorable environment.

The last item of concern is the potential for coastal flooding by
mid week. The combination of a low pressure system developing to our
south and a high pressure well to our east will provide an easterly
fetch across the Gulf which may result in water piling up along Gulf-
facing beaches, especially during high tide. Recent P-ETSS and E-TSS
output show tidal levels exceeding 2 ft MSL on Wednesday and
Thursday.

MARINE...
Showers and thunderstorms will continue today across the area.
Light to moderate easterly winds are expected but gusty winds are
possible in and around thunderstorms. Weak to moderate easterly
to southeasterly flow is expected through the period. Isolated to
scattered showers and thunderstorms are possible through Wednesday
evening. Showers and storms will become more isolated to close
out the work week. There remains a bit of uncertainty with the
forecast over the weekend with regards to the formation of a
potential tropical system in the Bay of Campeche. The National
Hurricane Center currently has a 70% chance of formation over the
next 5 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    83  74  87  73  87  /  70  30  30  10  30
Victoria          82  70  88  72  88  /  70  30  30  10  30
Laredo            86  73  88  73  90  /  70  40  30   0  10
Alice             85  71  88  72  90  /  70  30  30  10  20
Rockport          84  76  86  78  88  /  80  30  30  20  30
Cotulla           86  71  89  72  92  /  60  30  30   0  10
Kingsville        85  72  88  73  89  /  70  30  30  10  30
Navy Corpus       83  77  85  77  86  /  80  40  30  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

LS/77...AVIATION
Hazardous weather outlook, Jun 1, 2:59 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
359 AM CDT Mon Jun 1 2020

TXZ229>234-239>247-342>347-442-443-447-020900-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
359 AM CDT Mon Jun 1 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are possible today and
tonight.

There is a moderate risk of rip currents along Gulf-facing beaches
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible through mid week.

Coastal flooding is possible along Gulf-facing beaches Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-020900-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
359 AM CDT Mon Jun 1 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are possible today and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms possible through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Corpus Christi radar (KCRP), 17 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
June 1, 7:20 AM CST to 8:30 AM CST
Where
Nueces County, 2.45 mi WSW of Calallen to 0.28 mi SW of Midway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.852, -97.665

Flooding was reported from around Calallen High School to near Suntide Lane and Interstate 37 near Annaville. Water was over the left two lanes of Interstate 37 near Suntide Lane.

Flash Flood, San Patricio

When
June 1, 7:50 AM CST to 8:30 AM CST
Where
San Patricio County, 2.44 mi E of Odem to 1.81 mi ENE of Odem
Cause
Heavy Rain
Reported by
Public
Coordinates
27.950, -97.540

Flooding occurred east of Odem on Farm to Market Road 631.

Flash Flood, Nueces

When
June 1, 7:50 AM CST to 8:20 AM CST
Where
Nueces County, 1.51 mi SSW of Calallen to 2.01 mi WSW of Calallen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.850, -97.640

Water was over the road on County Road 52 between Calallen and Robstown. Road was nearly impassable.

Flash Flood, San Patricio

When
June 1, 7:52 AM CST to 8:52 AM CST
Where
San Patricio County, 0.92 mi SE of Sinton to 2.2 mi S of Sinton
Cause
Heavy Rain
Reported by
Public
Coordinates
28.020, -97.510

Report received via snapchat of street flooding in the La Paloma addition southeast of Sinton.

Flash Flood, San Patricio

When
June 1, 7:54 AM CST to 8:54 AM CST
Where
San Patricio County, 2.16 mi SSW of Sinton Arpt to 2.65 mi SSW of Sinton Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
28.000, -97.540

Report received via snapchat of flooding up to the base of a house at W. J. Ranch Colonia between County Roads 1372 and 3913 southwest of Sinton.

Flash Flood, Nueces

When
June 1, 8:10 AM CST to 8:40 AM CST
Where
Nueces County, 1.51 mi NNE of Robstown to 1.19 mi N of Robstown Co Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
27.800, -97.660

Video received via social media showed flooded roads in Robstown.

Flash Flood, Nueces

When
June 1, 8:10 AM CST to 8:40 AM CST
Where
Nueces County, 1.4 mi WSW of Annaville to 1.03 mi S of Annaville
Cause
Heavy Rain
Reported by
Public
Coordinates
27.840, -97.600

Video received via social media showed flooded roads near Violet Road in Annaville.

Flash Flood, San Patricio

When
June 1, 8:16 AM CST to 8:45 AM CST
Where
San Patricio County, 1.96 mi ENE of Portland to 2.47 mi NE of Portland
Cause
Heavy Rain
Reported by
Public
Coordinates
27.880, -97.300

Water was overflowing the streets in several neighborhoods on the east side of Portland.

Flash Flood, San Patricio

When
June 1, 8:30 AM CST to 9:35 AM CST
Where
San Patricio County, 1.87 mi SSW of Gregory to 1.64 mi SSW of Gregory
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.907, -97.315

Flood waters over the curbs and flooding streets in several neighborhoods in Portland.

Flash Flood, Nueces

When
June 1, 9:30 AM CST to 10:30 AM CST
Where
Nueces County, 3.84 mi SW of Texas Am Cc Univ to 0.62 mi W of Texas Am Cc Univ
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.672, -97.365

Roads were flooded on South Padre Island Drive at Everhart up to a foot deep.

Flash Flood, Aransas

When
June 1, 10:33 AM CST to 10:55 AM CST
Where
Aransas County, 0.92 mi SW of Fulton to 1.25 mi SW of Aransas County Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.060, -97.040

Vehicle stalled in deep water near Enterprise Boulevard and Omohundro Street in Rockport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905853, 905854, 905855, 905861, 905862, 905858, 905859, 905856, 905863, 905864, 905865.